Hail, Estill
- When
- July 27, 3:26 PM EST to 3:30 PM EST
- Where
- Estill County, 1 mi W of Shade
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.650, -83.888
An upper level weather disturbance moving across the area triggered the development of showers and thunderstorms across the area on July 27th. While several of these storms became strong, one storm was severe, producing nickel size hail in Estill county during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An upper level weather disturbance moving across the area triggered the development of showers and thunderstorms across the area on July 27th. While several of these storms became strong, one storm was severe, producing nickel size hail in Estill county during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 27, 2:05 PM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 305 PM EDT FRI JUL 27 2007 .SHORT TERM.../THE REST OF TODAY/...UPDATED UPDATED FOR SVR TSRA WATCH 557. STORMS ALREADY STARTING TO KICK OFF WITH INCREASED COVERAGE EXPECTED LATER THIS AFTERNOON. BUMPED POPS TO 50 FOR THE ENTIRE CWFA. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /THE REST OF TODAY/ TSRA WITH AN AREA OF SHRA CROSSING THE CWFA. HAVE ISSUED ONE SEVERE WARNING AS STORM ENTERED AREA DUE TO NICKEL HAIL ONE COUNTY OUT. STORM PULSED UP IN OUR CWFA AND THEN DIMINISHED BELOW SVR AND WORKED ITS WAY ACROSS THE CWFA. ADDITIONAL STORMS TO ENTER CWFA THIS AFTERNOON AND HAVE UPDATED FCST TO REFLECT CURRENT AND ADDITIONAL STORMS. TEMPS IN LINE AND NO UPDATE NEEDED. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH SUNDAY/ UPPER LEVEL LOW CONTINUES TO SPIN NEAR LAKE ERIE/SOUTHERN ONTARIO. MEANWHILE...A SW/V OVER WI/IA WAS DROPPING INTO THE MEAN EASTERN TROUGH. AT THE SFC...HIGH PRESSURE WAS LOCATED ACROSS THE SOUTHERN MS VALLEY...WITH A CLIPPER LIKE LOW ASSOCIATED WITH THE SW/V AND A COLD FRONT TRAILING SOUTHWEST INTO THE PLAINS. THE SW/V WILL SHIFT SE TODAY AND REACH NEAR THE OH VALLEY AROUND 0Z SAT. THE SW/V WILL CROSS THE REGION TONIGHT...WITH THE SFC LOW NEARING CVG BY 12Z SAT AND THE COLD FRONT NEARING THE OH RIVER. THE LOW WILL TRACK TO THE EAST OF THE MTNS ON SUN...WITH THE BOUNDARY GRADUALLY SHIFTING SE OF THE REGION ALSO. WEAK SW/VS DROPPING INTO THE TROUGH WILL AFFECT THE AREA INTO SUN NIGHT. THE REGION WILL GENERALLY BE IN A LULL IN ACTIVITY BETWEEN THE SW/V MOVING ACROSS THE APPALACHIANS AND ANOTHER SW/V MOVING INTO THE LOWER OH VALLEY. SW FLOW AHEAD OF THE APPROACHING SFC SYSTEM WILL LEAD TO A SLIGHT INCREASE IN SFC MOISTURE. HOWEVER...WITH THE SUBSIDENCE IN BETWEEN THE SW/VS...THE ATMOSPHERE LOOKS TO BE SOMEWHAT CAPPED THIS AFTERNOON. HOWEVER...ISOLATED TO SCATTERED SHRA OR TSRA CANNOT BE RULED OUT...ESPECIALLY NEAR ANY OUTFLOW BOUNDARIES LEFTOVER FROM THU CONVECTION AND ANY DIFFERENTIAL HEATING BOUNDARIES THAT DEVELOP. HIGHS TODAY SHOULD REACH NEAR THU READINGS...WITH MID TO UPPER 80S IN MOST LOCATIONS. THE SW/V AND A LINE OF CONVECTION OR MCS SHOULD NEAR THE REGION DURING THE EVENING AND CROSS THE REGION OVERNIGHT. OPTED FOR LIKELY POPS WITH THIS. SPC HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY AND TONIGHT. SHEAR IS RATHER ON THE MARGINAL SIDE...BUT MODEL FORECAST SOUNDINGS AND MODEL DATA INDICATE THAT SOME MID LEVEL DRY AIR MAY BE PRESENT AND WBZ HEIGHTS MAY ALSO BE BELOW 12KFT. A FEW OF THE STORMS...ESPECIALLY IF THEY ORGANIZE INTO A LINE OR A COLD POOL DEVELOPS WITH ANY MCS...COULD PRODUCE GUSTY WINDS WITH SOME HAIL ALSO POSSIBLE WITH ANY STORMS. THE COLD FRONT WILL NOT CROSS THE REGION UNTIL SAT AND WITH ADDITIONAL DISTURBANCES MOVING INTO THE MEAN EASTERN TROUGH ON NW FLOW...COMBINED WITH DAYTIME HEATING...HELD ONTO HIGHER CHANCE POPS...ESPECIALLY SE AHEAD OF THE BOUNDARY ON SAT. IN FACT...ADDITIONAL SW/VS ARE FORECAST TO MOVE ACROSS THE REGION ON SUN...SO ISOLATED TO SCATTERED CONVECTION CANNOT BE RULED OUT THROUGH THE END OF THE PERIOD. EXPECTED CLOUD COVER ON SAT SHOULD SUPPRESS MAX T. .LONG TERM.../SUNDAY NIGHT THROUGH THURSDAY/ RISING HEIGHTS ARE ANTICIPATED THROUGH THE PERIOD ONCE TROUGH IN THE GREAT LAKES SHIFTS TO THE EASTERN SEABOARD EARLY IN THE PERIOD. WITH THE RIDGE IN PLACE TO THE WEST OF THE REGION...EASTERN KY SHOULD BE IN A REGION OF MEAN SUBSIDENCE AND DIURNAL CONVECTION SHOULD BE MINIMAL TO NON EXISTENT. OVERALL...WARM AFTERNOONS...WITH HIGHS REACHING THE UPPER 80S BY LATE IN THE PERIOD...WITH A FEW SPOTS NEARING THE 90 DEGREE MARK. && .AVIATION.../18Z TO 18Z/ SHRA/TSRA HAVE TRANSITTED THE AREA THIS MORNING...HOWEVER ADDITIONAL SHRA ENTERING OUR WRN COUNTIES. CIGS DROP TO AROUND 5K WITH SHRA... OTHERWISE CIGS BETWEEN 9-12K. HAVE COVERED SPOTTY SHRA COVERAGE WITH VCSH AND CB COMMENTS UNTIL AFTER MIDNIGHT LOCAL. TSRA WILL BECOME MORE PREVALENT AS A S/WV OVE NRN ILL WORKS THRU THE AREA. MVFR CONDITIONS SHOULD PREVAIL THRU THE END OF THE TAF PD WITH CIGS NOT IMPROVING UNTIL SUNDAY AFTERNOON. WILL CONTINUE TO NIL AMD KSME WITH MISSING SKY CONDITIONS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JP/DUSTY LONG TERM....JP AVIATION...DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 248 PM EDT FRI JUL 27 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 248 PM EDT FRI JUL 27 2007 ...SEVERE THUNDERSTORM WATCH 557 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH THE BEST CHANCE COMING FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS. THERE IS A CHANCE THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. LOCATIONS THAT EXPERIENCE THUNDERSTORMS MOVING REPEATEDLY OVER THE SAME LOCATIONS...PARTICULARLY THOSE AREAS THAT HAVE EXPERIENCED HEAVY RAINFALL OVER THE PAST FEW DAYS...COULD EXPERIENCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY INTO SUNDAY NIGHT. ANY THUNDERSTORMS OVER THE WEEKEND WILL BE SLOW MOVING AND COULD PRODUCE LOCALLY HEAVY RAIN AND POSSIBLY ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF HAIL...DAMAGING WIND...OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. JP/DUSTY
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
145 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 1 NNW SHARPSBURG 38.22N 83.93W
07/26/2007 E0.88 INCH BATH KY TRAINED SPOTTER
0511 PM HAIL POLKSVILLE 38.14N 83.66W
07/26/2007 E0.75 INCH BATH KY PUBLIC
0529 PM HAIL SHARKEY 38.23N 83.56W
07/26/2007 E1.00 INCH ROWAN KY LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED ON HIGHWAY 801 NEAR THE
ROWAN/FLEMING COUNTY LINE.
0545 PM HAIL CHRISTY 38.19N 83.37W
07/26/2007 E0.75 INCH ROWAN KY PUBLIC
0608 PM TSTM WND DMG 4 WNW PRESTONSBURG 37.70N 82.83W
07/26/2007 FLOYD KY TRAINED SPOTTER
2 TREES DOWN ON STATE ROUTE 1427.
0611 PM HAIL 4 WSW PRESTONSBURG 37.66N 82.83W
07/26/2007 E0.75 INCH FLOYD KY NWS EMPLOYEE
0612 PM HAIL ELAMTON 37.94N 83.15W
07/26/2007 E0.75 INCH MORGAN KY PUBLIC
0617 PM HAIL PRESTONSBURG 37.67N 82.77W
07/26/2007 E0.75 INCH FLOYD KY TRAINED SPOTTER
0627 PM TSTM WND DMG 7 NNE SANDY HOOK 38.19N 83.07W
07/26/2007 ELLIOTT KY DEPT OF HIGHWAYS
2 TREES BLOWN DOWN
0631 PM HAIL 5 SE PRESTONSBURG 37.64N 82.70W
07/26/2007 E1.00 INCH FLOYD KY TRAINED SPOTTER
0635 PM HAIL 3 E ODDS 37.76N 82.64W
07/26/2007 E0.75 INCH MARTIN KY PUBLIC
HAIL OCCURRED AT THE BIG SANDY AIRPORT.
0640 PM HAIL 5 SSW INEZ 37.80N 82.57W
07/26/2007 E1.00 INCH MARTIN KY TRAINED SPOTTER
0648 PM HAIL INEZ 37.87N 82.54W
07/26/2007 E1.00 INCH MARTIN KY LAW ENFORCEMENT
0648 PM TSTM WND DMG INEZ 37.87N 82.54W
07/26/2007 MARTIN KY LAW ENFORCEMENT
MARTIN COUNTY 911 CENTER REPORTS TREES AND POWER LINES
DOWN COUNTYWIDE.
0657 PM HAIL DINGUS 37.91N 83.09W
07/26/2007 E0.88 INCH MORGAN KY PUBLIC
0700 PM TSTM WND DMG WAYLAND 37.45N 82.80W
07/26/2007 FLOYD KY LAW ENFORCEMENT
1 TREE DOWN IN WAYLAND
0702 PM HAIL 2 E WAYLAND 37.45N 82.76W
07/26/2007 E0.88 INCH FLOYD KY PUBLIC
0740 PM HAIL 4 N INEZ 37.92N 82.54W
07/26/2007 E0.88 INCH MARTIN KY LAW ENFORCEMENT
0740 PM HAIL BIGGS 37.42N 82.27W
07/26/2007 E0.75 INCH PIKE KY PUBLIC
&&
WJMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 302 PM EDT FRI JUL 27 2007 KYZ059-060-271945- MENIFEE-POWELL- 302 PM EDT FRI JUL 27 2007 ...A STRONG THUNDERSTORM TO AFFECT SOUTHERN MENIFEE AND POWELL COUNTIES THROUGH 345 PM EDT FRIDAY AFTERNOON... AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPOUT SPRINGS...MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR COTTAGE FURNACE AROUND 310 PM EDT...STANTON AROUND 315 PM EDT...KNOWLTON AROUND 320 PM EDT...ROSSLYN AROUND 325 PM EDT...AND BOWEN AROUND 330 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 304 PM EDT FRI JUL 27 2007 KYZ058-271945- ESTILL- 304 PM EDT FRI JUL 27 2007 ...A STRONG THUNDERSTORM TO AFFECT CENTRAL ESTILL COUNTY THROUGH 345 PM EDT FRIDAY AFTERNOON... AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF FOX...MOVING EAST AT 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE WINDS GUSTS OF 40 TO 50 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN. THIS STORM WILL BE NEAR FOX AROUND 315 PM EDT...WINSTON AROUND 320 PM EDT...SANDHILL AROUND 325 PM EDT...CALLOWAY CROSSING AROUND 330 PM EDT...NORTH IRVINE AROUND 335 PM EDT... HAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 338 PM EDT FRI JUL 27 2007 KYZ058-059-272030- POWELL-ESTILL- 338 PM EDT FRI JUL 27 2007 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN POWELL AND ESTILL COUNTIES THROUGH 430 PM EDT FRIDAY AFTERNOON... AT 338 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM FOX TO KINGS STATION TO BLACKBURN...MOVING EAST AT 15 MPH. THE STORMS WILL BE NEAR IRON MOUND AROUND 345 PM EDT...HARGETT AROUND 350 PM EDT...KIMBRELL AROUND 355 PM EDT...SPOUT SPRINGS AROUND 400 PM EDT...AND HARDWICK AROUND 405 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 410 PM EDT FRI JUL 27 2007 KYZ087-272100- BELL- 410 PM EDT FRI JUL 27 2007 ...A STRONG THUNDERSTORM TO AFFECT SOUTHERN BELL COUNTY THROUGH 500 PM EDT FRIDAY AFTERNOON... AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MIDDLESBORO... MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR HUTCH AROUND 420 PM EDT...CALVIN AROUND 425 PM EDT...VARILLA AROUND 430 PM EDT...OAKS AROUND 435 PM EDT...AND CUBAGE AROUND 440 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 422 PM EDT FRI JUL 27 2007 KYZ106-109-272100- MORGAN-MAGOFFIN- 422 PM EDT FRI JUL 27 2007 ...A STRONG THUNDERSTORM TO AFFECT SOUTHERN MORGAN AND NORTHERN MAGOFFIN COUNTIES THROUGH 500 PM EDT FRIDAY AFTERNOON... AT 422 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PANAMA... MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR STACY FORK AROUND 430 PM EDT...WELL STATION AROUND 435 PM EDT...HOLLIDAY AROUND 440 PM EDT...WILLIAMS AROUND 445 PM EDT...AND HARPER AROUND 450 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. WJM
The Jackson,KY radar (KJKL), 51 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46142.